Pharmaceutical

Fluoroquinolone antibiotics linked to dangerous aortic aneurysms

antibiotics vials test tubes Fluoroquinolone antibiotics linked to dangerous aortic aneurysmsRare but serious tears in the main artery of the body, called aortic dissections or aortic aneurysms, have been associated with the use of antibiotics called fluoroquinolones, the Food and Drug Administration (FDA) cautioned in a Safety Communication. These serious side effects can lead to dangerous bleeding or even death. The risk was seen in patients who received the drug either systemically, by mouth, or by injection.

Patients at increased risk for aortic dissections from fluoroquinolone use include those with a history of blockages or aneurysms of the aorta or other blood vessels, high blood pressure, certain genetic disorders that involve blood vessel changes, and the elderly.

Patients taking fluoroquinolones should seek medical attention immediately if they experience sudden, severe, and constant pain in the stomach, chest or back. Be aware that symptoms of an aortic aneurysm often do not show up until the aneurysm becomes large or bursts.

Fluoroquinolone antibiotics have been on the market for more than 30 years and are used to treat certain bacterial infections. In 2016, the FDA limited the use of the drugs after they were linked to possible disabling and permanent side effects involving tendons, muscle joints, nerves and central nervous system. As a result, fluoroquinolones are only approved for patients with acute bacterial sinusitis, acute exacerbation of chronic bronchitis, and uncomplicated urinary tract infections, and, in these cases, only in circumstances where patients have no alternative treatment options.

The FDA has warned about fluoroquinolone side effects several times in the past 10 years, including increased risks of tendinitis and tendon rupture, peripheral neuropathy, significant decreases in blood sugar, and certain medical health side effects.

Sources:
FDA Safety Communication
Righting Injustice